zbMATH — the first resource for mathematics

The eta invariant for even dimensional \(PIN_ c\) manifolds. (English) Zbl 0602.58041
This paper is devoted to studying the eta invariant for the tangential \(PIN_ c\) operator on a compact even dimensional manifold M without boundary. The eta invariant is an \({\mathbb{R}} mod {\mathbb{Z}}\) valued invariant which measures the spectral asymmetry of a self-adjoint elliptic pseudodifferential operator defined on a compact manifold. The author shows that the eta invariant corresponding to an operator whose leading symbol is given by Clifford multiplication belongs to \({\mathbb{Z}}[2^{-\ell -1}]\), where \(2\ell =\dim (M)\); the eta invariant is applied to compute the reduced complex K-group of real projective space.
The author studies functorial constructions related to taking the product of two even dimensional manifolds and the twisted product of two odd- dimensional manifolds. These constructions are applied to obtain other manifolds where the eta invariant is nontrivial by taking the twisted product of a circle and a lensspace.
In an earlier paper [Invent. Math. 76, 421-453 (1984; Zbl 0547.58032)] the author used the eta invariant of the tangential \(SPIN_ c\) complex to calculate the complex K-theory of odd dimensional spherical space forms.
Reviewer: V.Deundyak

58J10 Differential complexes
55N15 Topological \(K\)-theory
58J20 Index theory and related fixed-point theorems on manifolds
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
Full Text: DOI
[1] Adams, J.F, Vector fields on spheres, Ann. of math, 75, No. 3, 603-632, (1962) · Zbl 0112.38102
[2] Atiyah, M.F; Bott, R; Shapiro, A, Clifford modules, Topology, 3, Suppl. 1, 3-38, (1964) · Zbl 0146.19001
[3] Atiyah, M.F; Patodi, V.K; Singer, I.M, Spectral asymmetry and Riemannian geometry, I, (), 43-69 · Zbl 0297.58008
[4] Atiyah, M.F; Patodi, V.K; Singer, I.M, Spectral asymmetry and Riemannian geometry, II, (), 405-432 · Zbl 0314.58016
[5] Atiyah, M.F; Patodi, V.K; Singer, I.M, Spectral asymmetry and Riemannian geometry, III, (), 71-99 · Zbl 0325.58015
[6] Donnally, H, Eta invariants for G-spaces, Indiana univ. math. J., 27, 889-918, (1978) · Zbl 0402.58006
[7] Donnelly, H, Spectrum and the fixed point sets of isometries, II, Topology, 16, 1-11, (1977) · Zbl 0341.53023
[8] Fegan, H; Gilkey, P, Invariants of the heat equation, Pacific J. math., 117, 233-254, (1985) · Zbl 0584.58041
[9] Gilkey, P, The residue of the local eta function at the origin, Math. ann., 240, 183-189, (1979) · Zbl 0405.58045
[10] Gilkey, P, The residue of the global eta function at the origin, Adv. in math., 40, 290-307, (1981) · Zbl 0469.58015
[11] Gilkey, P, The eta invariant and the K-theory of odd dimensional spherical space forms, Invent. math., 76, 421-453, (1984) · Zbl 0547.58032
[12] Gilkey, P, Invariance theory, the heat equation, and the Atiyah-Singer theorem, (1984), Publish or Perish Wilmington, Del · Zbl 0565.58035
[13] Gilkey, P, Lefschetz fixed point formulas and the heat equation, (), 91-147
[14] Gilkey, P; Smith, L, The eta invariant for a class of elliptic boundary value problems, Comm. pure appl. math., 36, 85-131, (1983) · Zbl 0512.58035
[15] Hirzebruch, F, Topological methods in algebraic geometry, (1966), Springer-Verlag New York/Berlin · Zbl 0138.42001
[16] Hirzebruch, F; Zagier, D, The Atiyah-Singer theorem and elementary number theory, (1974), Publish or Perish Wilmington, Del · Zbl 0288.10001
[17] Hitchin, N, Harmonic spinnors, Adv. in math., 14, 1-55, (1974)
[18] Kawasaki, T, An analytic Lefschetz fixed point formula and its application to V-manifolds, general defect formula, and Hirzebruch signature theorem, ()
[19] Kotake, T, The fixed point theorem of Atiyah-Bott via parabolic operators, Comm. pure appl. math., 22, 789-806, (1969) · Zbl 0181.36802
[20] Lichnerowicz, A, Spineurs harminiques, C. R. acad. sci. Paris, 257, 6-9, (1963) · Zbl 0136.18401
[21] Seeley, R.T, Complex power of an elliptic operator, (), 288-307 · Zbl 0159.15504
[22] Wodzicki, M, Spectral asymmetry and zeta functions, Invent. math., 66, 115-135, (1982) · Zbl 0489.58030
[23] Wolf, J.A, Spaces of constant curvature, (1972), Publish or Perisch Wilmington, Del · Zbl 0162.53304
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.